Thunderstorm Wind, La Salle
- When
- July 13, 4:14 PM CST
- Where
- La Salle County, Peru
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.330, -89.130
A well-organized complex of thunderstorms progressed from west to east across northern Illinois and northwest Indiana, bringing scattered wind damage to mainly areas along and south of the I-80 corridor. Some of the more pronounced wind damage occurred in Kankakee County based on reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A well-organized complex of thunderstorms progressed from west to east across northern Illinois and northwest Indiana, bringing scattered wind damage to mainly areas along and south of the I-80 corridor. Some of the more pronounced wind damage occurred in Kankakee County based on reports. In addition, heavy rainfall occurred causing patchy minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 13, 3:10 PM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Chicago/Romeoville, IL 410 PM CDT WED JUL 13 2016 .MESOSCALE DISCUSSION... 408 PM CDT Watching a well-defined mesoscale storm complex just east/southeast of the Quad Cities which recently produced a 58 mph gust at Moline (MLI) airport and has signatures of severe winds on the NWS DVN radar. Radar indications of strengthening include stronger velocities on the leading edge, backside drying/RIJ, and signs of a wake low/mesohigh developing in its immediate wake. Timing this area of storms would have it possibly clipping southern Lee County by 4:30 pm and more likely to the I-39 corridor of LaSalle County near 5 pm. As noted in previous AFD, the air mass is highly unstable ahead of this with gradually improving shear as mid-level winds strengthen. So expect that at least a scattered wind damage threat to evolve into LaSalle/Livingston Counties between 5 and 6 pm. Corfidi propagation vectors indicate a slight north of east motion, though radar trends are supporting slightly southward of that toward the greater instability. All in all this could balance out to due east for a while and will need to consider expanding the watch slightly northeast. Scattered storms should continue to fester ahead of this near the I-80 corridor, with some likely to develop south of there as well. These will have mainly a brief heavy rain and small hail threat due to their slow moving nature and lack of better shear. MTF && .SHORT TERM... 224 PM CDT Through Tonight... The potential for strong and possibly severe storms continues late this afternoon and into the evening. The local area still appears to be on the eastern side of the most favorable support, with the best deep layer shear to the northwest and the best instability to the southwest. Even so, am expecting there to be enough support locally for at least some localized damaging winds as per most of the upstream reports that have been received so far this afternoon with the activity across Missouri and Iowa associated with a midlevel shortwave and cold front. Timing still appears to be on track for arrival in our western counties in the late afternoon, roughly in the 4 to 6 PM window, then in the metro area toward 7 to 9 PM. For the SVR watch just issued, only the farther southwest counties of the CWA are included at this time, with the option to expand east if necessary. Some isolated popup convection also could develop ahead of the main cluster of activity. Widespread thunderstorms may dissipate toward late evening after passage of the supporting midlevel shortwave and loss of peak heating, but shower activity with a few isolated storms may persist even after midnight ahead of the approaching cold front. Once the front clears the area toward dawn, precip activity should be winding down. Lenning && .LONG TERM... 317 PM CDT THURSDAY THROUGH WEDNESDAY...Thursday should generally be dry though temps may be a bit lower than Wednesday and a tad lower than the previous forecast. The main driver of recent unsettled weather, an anomalously deep upper low over Canada, is beginning to lift to the northeast. By Thursday, the center of the upper low will lift northeast of Hudson Bay while a series of shortwaves rotate around the swrn periphery of the low, with a strong shortwave dropping into the upper Great Lakes. This will bring lowering heights aloft, and thus temps a couple degrees lower for tomorrow. A sfc cold front associated with this wave will push across the region durg the afternoon hours, also ushering in some slightly cooler/drier air, with highs for Thursday expected to be generally in the middle 80s. Another strong shortwave will drop across the Upper Mississippi Valley and western Great Lakes Thursday night and early Friday, bringing a secondary surge of cooler air as well as further lowering heights aloft and deep layer cold advection under nwly flow aloft. The nwly flow aloft will keep conditions cooler into the weekend. Highs on Friday should be the lowest of the period, with highs in the middle to upper 70s. Some moderation is expected to Saturday, with highs in the upper 70s to lower 80s. No pcpn is expected through the daytime hours on Saturday. By Saturday night and Sunday, a nrn stream shortwave may initiate thunderstorm activity over the Upper Mississippi Valley, which could then move into the wrn portions of the CWA as early as early as Saturday night. Depending on the speed and intensity of this wave, there could be the potential for showers and thunderstorms over nrn IL/nwrn IN through the weekend and possibly into Monday. The main signal for the longer term forecast period continues to be the potential for a genuine heat wave by early next week. While the longer range guidance continues to indicate strong upper ridging building across the Central Plains and approaching the Midwest, at this point in time, there is still a lot that could happen to dampen high temperatures through that period. In general, by Tuesday, the large scale pattern would suggest that there is low potential for convective activity immediately over the local area, there is still a chance that some upstream convective activity could generate enough residual cloud cover to keep temps a bit lower than the potential maximums given the strength of the ridge aloft. Little has changed in the long term guidance to suggest that highs early next week may not have the potential to be as high as the middle 90s, assuming full sunshine and no pcpn, confidence is not high enough yet to make sgfnt changes to the going forecast to go much higher than the near 90 degree max temp currently forecast for Tuesday and Wednesday. && .AVIATION... For the 18Z TAFs... Although the best support for widespread organized severe storms would appear to be west of the area this afternoon and evening, conditions do appear favorable for convection to work into the local terminals by late in the day or early evening. The more organized activity would appear to reach the RFD area between 21z-00z and get into the ORD/MDW area after 00z. However, there is also the possibility for more isolated activity to develop earlier in the afternoon ahead of the main lines of storms, and to linger after the main line of storms has passed. Will monitor conditions to see if this isolated activity develops and begins to approach a terminal, but have elected not to mention it in 18z TAFs until and unless timing and location become more certain. Lenning && .MARINE... 224 PM CDT Low pressure lifting out of North Dakota this afternoon and into Ontario by tomorrow will drag a cold front across the lake very late tonight. Showers and thunderstorms are likely tonight ahead of the front, with winds occasionally variable and gusty. Overall, winds will turn from southerly this evening to westerly by morning. The generally westerly component will persist through the weekend, though at times Friday turning more northerly and on Sunday more southerly. Lenning && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
405 PM CDT WED JUL 13 2016
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
142115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
405 PM CDT WED JUL 13 2016 /505 PM EDT WED JUL 13 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
SIGNIFICANT THUNDERSTORM RISK...WITH AN ASSOCIATED:
LIMITED TORNADO RISK.
ELEVATED HAIL RISK...UP TO 1 INCH SIZE.
ELEVATED THUNDERSTORM WIND DAMAGE RISK...UP TO 60 MPH.
DISCUSSION:
SCATTERED THUNDERSTORMS ARE DEVELOPING ROUGHLY ALONG THE
INTERSTATE 80 CORRIDOR THIS AFTERNOON AND ADDITIONAL THUNDERSTORM
DEVELOPMENT IS LIKELY ACROSS THE AREA THROUGH TONIGHT. LOCALLY
DAMAGING WIND WILL BE THE PRIMARY SEVERE THREAT...BUT THERE IS A
CHANCE FOR LARGE HAIL UP TO ABOUT 1 INCH IN DIAMETER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...
LIMITED THUNDERSTORM RISK.
LIMITED EXCESSIVE HEAT RISK.
SATURDAY...
LIMITED THUNDERSTORM RISK.
SUNDAY THROUGH TUESDAY...
LIMITED THUNDERSTORM RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE THROUGH LATE THIS EVENING.
GENERAL STORM MOTION OF THE DAY:
MOVING EAST AT 40 MPH.
&&
LMZ740>745-142115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
405 PM CDT WED JUL 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
405 PM CDT WED JUL 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
336 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL MORRIS 41.37N 88.43W
07/13/2016 E0.25 INCH GRUNDY IL TRAINED SPOTTER
CURRENTLY FALLING.
&&
CPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
446 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL PLAINFIELD 41.62N 88.20W
07/13/2016 E0.25 INCH WILL IL PUBLIC
&&
CSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
513 PM CDT WED JUL 13 2016
ILZ019-032-132300-
LIVINGSTON IL-LA SALLE IL-
513 PM CDT WED JUL 13 2016
...SPECIAL WEATHER STATEMENT FOR LA SALLE AND WESTERN LIVINGSTON
COUNTIES UNTIL 600 PM CDT...
AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MCNABB TO NEAR
SECOR...AND MOVING EAST AT 40 MPH. WHILE THESE STORMS HAD A HISTORY
OF SEVERE WINDS FURTHER WEST IN ILLINOIS, THEY HAVE EXHIBITED
A GRADUAL WEAKENING TREND SINCE.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL WILL BE POSSIBLE WITH
THESE STORMS...ALONG WITH BRIEF VERY HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
OTTAWA... STREATOR... PONTIAC...
PERU... MENDOTA... MARSEILLES...
OGLESBY... SENECA... SERENA...
LA SALLE... SHERIDAN... UTICA...
GRIDLEY... NORTH UTICA... FLANAGAN...
TONICA... GRAND RIDGE... NAPLATE...
LOSTANT... CORNELL...
THIS INCLUDES... BUFFALO ROCK STATE PARK...ILLINI STATE PARK...
ILLINOIS VALLEY COMMUNITY COLLEGE...MATTHIESSEN STATE PARK...AND
STARVED ROCK STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL ILLINOIS.
LAT...LON 4076 8859 4075 8893 4093 8893 4093 8905
4110 8905 4110 8916 4154 8916 4153 8860
4067 8858
TIME...MOT...LOC 2212Z 251DEG 45KT 4119 8916 4071 8920
MTFThe Chicago radar (KLOT), 92 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
18 thunderstorm wind, 1 hail. Local standard time, as filed.
Large tree down in the 1000 block of Illinois Avenue.
Tree limbs of four to five inches down across the city. Largest limb is 2 feet in diameter. Average is 8 inches in diameter.
Trailer was blown over. Also a 10 inch diameter tree down on a carport.
There were a couple of large trees down in and near town. Time was estimated from radar.
Intersection of Boyce Memorial Drive and Ottawa Avenue.
Measured by U.S. Army Corp of Engineers sensor.
Large tree downed. Time estimated by radar.
Large tree downed onto care and home. Time estimated from radar.
Also pea size hail.
Across central and southern Kankakee County, over 200 trees and powerlines down.
Stoplight damaged at Illinois Routes 1 and 17.
Trees up to one and a half feet in diameter down. One tree blocking Route 1.
Mature trees were bending. Tree fell on Ashbrook Lane in Plainfield covering most of street. 56 knot winds were reported by broadcast media.
Large tree over one foot in diameter downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649395, 649396, 649397, 649399, 649400, 649401, 649402, 649403, 649405, 649406, 649407, 649408, 649411, 655124, 655125, 655126, 655127, 655128, 655130.